Pat’s Place: Dealing With Peripheral Neuropathy
Published: Nov 10, 2011 2:34 pm
I, like probably many multiple myeloma survivors, experience peripheral neuropathy.
Peripheral neuropathy is a condition that is a result of nerve damage. It is commonly found in diabetes patients and older people, as well as those of us with multiple myeloma.
Symptoms include numbness in the hands and feet, loss of balance, trouble writing, opening jars, trouble with buttons or zippers, and/or pain in various parts of the body.
Sometimes people who suffer from peripheral neuropathy experience something best described as “stingers”--shooting nerve pain which can race up and down their body for no particular reason.
I experience that from time to time, along with something I like to call “full body neuropathy.“
I experience this once I have had two or three consecutive Velcade (bortezomib) infusions. It feels like my entire body is tingling. Sometimes I hear buzzing, too.
Low blood pressure, chronic diarrhea, and sexual dysfunction may also be associated with peripheral neuropathy.
Peripheral neuropathy can be caused by nerve compression when a patient suffers vertebral damage caused by their multiple myeloma. It can also appear for no apparent reason, most likely caused by their myeloma.
But the most common cause of peripheral neuropathy are the anti-myeloma novel therapy agents we use. Thalidomide (Thalomid) is notorious for causing lasting peripheral neuropathy. Velcade is also a major cause, although Velcade-induced peripheral neuropathy often improves once a patient stops using the drug.
Revlimid (lenalidomide) is not thought to cause peripheral neuropathy. But my symptoms have intensified significantly since I started using Revlimid over four years ago.
So what can someone who experiences peripheral neuropathy do about it?
Suggestions from other patients and several oncology nurses I questioned include using a drug called gabapentin (Neurontin). Vitamin B, magnesium, and alpha lipoic acid top the list of recommended supplements.
Patients experiencing painful peripheral neuropathy might consider trying Cymbalta (duloxetine) or Lyrica (pregabalin), although insurance often doesn’t cover using these drugs for peripheral neuropathy unless a patient also has diabetes.
Alternative treatment ideas include massage and acupuncture. I have also heard that cocoa butter can help. Using topical magnesium helps me. I rub it or spray it on. It also works for cramping.
Maybe some of you can suggest other things which may be helpful. All I know is that experiencing some type of peripheral neuropathy symptoms is inevitable for those of us with multiple myeloma. Minimizing symptoms can make things a lot less inconvenient and painful.
Feel good and keep smiling!
- Drug-Induced Peripheral Neuropathy In Multiple Myeloma Patients – Part 1: What Is It And Who Is At Risk?
- Causes Of And Treatments For Multiple Myeloma Drug-Induced Nerve Damage
- Neurological Monitoring May Help Reduce Velcade-Induced Nerve Damage In Multiple Myeloma Patients
- Drug-Induced Peripheral Neuropathy In Multiple Myeloma Patients – Part 3: Prevention And Future Directions
- Drug-Induced Peripheral Neuropathy In Multiple Myeloma Patients – Part 2: Treatment